Sleep disorder drug linked to severe allergic reactions: Health Canada
Health Canada has issued a warning about serious skin and allergic reactions related to Alertec, a drug used to relieve excessive sleepiness due to narcolepsy, obstructive sleep apnea and shift-work sleep disorders.
The federal agency said patients taking Alertec (modafinil) should seek immediate medical attention if they have any of the following symptoms: skin rash, hives, sores in the mouth, blisters and skin peeling; swelling of the face, eyes, lips, tongue or throat; trouble swallowing or breathing; or a hoarse voice.
Alertec, made by Shire Canada Inc., is not approved in Canada for use in children for any condition.
The drug can cause mental problems, such asdepression, anxiety, hallucinations, mania and suicidal thoughts, although these events were rare during controlled studies.
Health Canada says anyone experiencing such psychiatric conditions should stop taking Alertec and seek medical attention. Those taking the drug should tell their doctor if they have any heart problems, chest pain, have had a heart attack or a history of psychiatric disorders.
There have been previous but rare reports of severe life-threatening skin reactions and allergic reactions in adults and children using Alertec.
Two of the more severe forms of skin reaction are known as toxic epidermal necrolysis (TEN) and Stevens-Johnson syndrome (SJS), either of which may quickly develop into a serious condition. There are no known factors that can predict the risk of occurrence or the severity of rash associated with Alertec.
Shire Canada has sent a letter to Canadian health-care professionals informing them of the new safety information.